Iowa, 2013

Flooding in Iowa, May 26 to 29, 2013

May 26 to 29, 2013 · NWS FSD · 2 events in 2 counties and zones

Heavy rain caused major to record flooding of the Floyd River from Alton to James in late May. Farmland, other lowlands, roads, and basements and lower levels of homes and businesses were flooded.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Heavy rain caused major to record flooding of the Floyd River from Alton to James in late May. Farmland, other lowlands, roads, and basements and lower levels of homes and businesses were flooded.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 26, 4:47 AM CST, 1 hour 13 minutes earlier.

Area forecast discussion, May 26, 4:47 AM CST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
547 AM CDT SUN MAY 26 2013

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 545 AM CDT SUN MAY 26 2013

BUSY MORNING CONTINUES ACROSS THE CWA. CONVECTION FIRED LAST EVENING
AS THE LOW LEVEL JET PICKED UP AND ADVECTED RICH THETAE AIR OVER A
LOW LEVEL FRONTAL BOUNDARY. THE BOUNDARY REMAINED NEARLY STATIONARY
MUCH OF THE NIGHT ALLOWING FOR CONTINUED REGENERATION OF HEAVY
SHOWERS AND THUNDERSTORMS. COOL OUTFLOW FINALLY ALLOWED THIS TO PUSH
SOUTH INTO PORTIONS OF NORTHWEST IOWA. RAINFALL TOTALS IN THE BAND
OF HEAVY RAIN HAVE GENERALLY BEEN FROM 2 TO 4 INCHES...WITH ISOLATED
6 INCH AMOUNTS. AT THIS POINT THE WAA RAIN SEEMS TO BE IN A
WEAKENING TREND...ALTHOUGH STILL SOME HEAVY RAIN OVER PORTIONS OF
NORTHWEST IOWA. THINK THIS TREND SHOULD CONTINUE...AS DAYLIGHT AND
THE USUAL DIURNAL WEAKENING TREND TAKES OVER. RADAR SHOWS TWO
UPSTREAM THUNDERSTORM COMPLEXES AS WELL. NO MODEL IS HANDLING THE
SITUATION WELL. BUT THOUGHT CONTINUES TO BE THAT THESE THUNDERSTORM
COMPLEXES SHOULD CONTINUE A WEAKENING TREND AS THEY APPROACH OUR
WORKED OVER ATMOSPHERE. THE FIRST COMPLEX CURRENTLY APPROACHING
HURON APPEARS TO  BE MOVING MORE WITH THE MEAN CLOUD LAYER
WIND...WHICH SHOULD KEEP MOST OF IT MAINLY NORTH OF INTERSTATE 90.
THIS SHOULD STAY SUB SEVERE...AS IT MOVES INTO A LOWER MUCAPE
ATMOSPHERE. THE SECOND AREA HAS ORGANIZED ALONG ITS OUTFLOW AND IS
MOVING MORE WITH THE CORFIDI VECTORS. THAT WOULD SUGGEST THIS AREA
MAY IMPACT AREAS ALONG AND WEST OF THE JAMES RIVER AROUND MID
MORNING...IF IT SURVIVES THE TRIP...AS THE LINE IS NOT TOO
IMPRESSIVE AT THIS POINT...AND DONT SEE MUCH OF A REASON WHY IT
WOULD STRENGTHEN.

SO WITH ALL THAT SAID...THE MAIN TAKE AWAY IS THAT WE SHOULD
PROBABLY GET A LULL IN THE ACTION FOR A PERIOD THIS AFTERNOON.
TEMPERATURES ARE TRICKY AND AGAIN DEPENDENT ON CLOUD COVER. FOR NOW
LOWERED HIGHS SOME IN THE EAST WHERE STRATUS WILL PROBABLY DOMINATE
THE DAY...AND RAISED THEM SOME IN OUR WEST WHERE AFTERNOON SUN IS
MORE LIKELY. CONVECTION WILL LIKELY GET GOING AGAIN THIS EVENING
ALONG THE LOW LEVEL BOUNDARY...BUT THOUGHT IS THIS PROBABLY WAITS
UNTIL AFTER 0Z...AND THAT WILL BE DISCUSSED BELOW. /

AGAIN LOOKING FOR RESURGENCE IN CONVECTION DURING NOCTURNAL PERIOD
ACROSS THE AREA. GIVEN THE UPSTREAM PRECIPITABLE WATER OF 1.3 TO
1.5 INCHES...LIKELY BOUNDARY LOCATION TO THE SOUTH AFTER RAINFALL
REINFORCEMENT...LOW LEVEL JET...AND A WEAK WAVE INDICATED IN NEARLY
ALL THE DETERMINISTIC GUIDANCE...CERTAINLY LITTLE QUESTION OF A
HEIGHTENED FLASH FLOODING RISK. THIS WITHOUT CONSIDERING THE
RAINFALL FROM THE CURRENT NIGHT...WHICH MAKES THE SETUP ALL THE
MORE DIRE. SHOULD ALSO BE GOOD FOR EFFICIENT WARMER RAIN PROCESSES
WITH 12-13KFT WARM CLOUD DEPTH. HIGH RESOLUTION MODELS HITTING
AREAS MOSTLY ALONG AND SOUTH OF INTERSTATE 90 THE TOUGHEST
OVERNIGHT...AND WOULD TEND TO AGREE WITH THAT ASSESSMENT. EARLY
EVENING WILL FIND ANOTHER SETUP OF SLIGHTLY ELEVATED 1000-1500
J/KG WITH DEEP SHEAR A BIT WEAK FOR SUPERCELLULAR DEVELOPMENT
OVERALL...BUT LIKELY TO FAVOR DECENT MULTICELLULAR ORGANIZATION.
INITIAL STORMS WILL DEVELOP LIKELY THROUGH THE MISSOURI RIVER
CORRIDOR WILL BE CAPABLE OF SEVERE STORMS WITH HAIL AND DAMAGING
WIND. LIKELY TO AGAIN BE LOOKING AT A SETUP FOR SOME TRAINING OF
CELLS ALONG THE BOUNDARY...BUT LOW LEVEL JET SHOULD BE A BIT MORE
WILLING TO VEER WITH WAVE WORKING ACROSS THE AREA THROUGH THE
NIGHT. HAVE ISSUED A FLASH FLOOD WATCH FOR ALL OF NORTHWEST
IOWA...AND SOUTHEAST SOUTH DAKOTA WITH NORTHERN AREAS DEFINED BY
LOCATION IMPACTED BY HEAVIER OVERNIGHT RAINFALL...AS WELL AS
EXTREME NORTHEAST NEBRASKA.

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 545 AM CDT SUN MAY 26 2013

RAINFALL WILL LINGER INTO MONDAY MORNING IN EASTERN LOCATIONS AS
DIURNAL CYCLE...EXITING WAVE AND EVENTUAL WEAKENING OF LOW LEVEL
JET TAKE TOLL ON PRECIP...LEAVING MUCH OF THE AREA WILL HAVE A
DOWNTIME CONVECTIVELY MONDAY. LIKELY TO HAVE A FAIR AMOUNT OF
DEBRIS AROUND IN TERMS OF CLOUDINESS...WITH OVERALL NET LOW LEVEL
MOISTURE INCREASING. HEADING INTO MONDAY NIGHT...MAY GET SOMEWHAT
OF A LESSER OVERALL COVERAGE OF PRECIP...BUT WILL MAINLY MODERATE
TO HIGH CHANCE POPS...MAINLY WEST AND SOUTH IN THE AREA...AS MORE
FAVORED WESTERN AREAS THERMODYNAMICALLY LEAK THUNDERSTORMS INTO
THE WEST...AND THE MORE LOW LEVEL JET DRIVEN ACTION FIRES OFF TO
THE SOUTH AND EAST. HARD TO COMPLETELY RULE OUT ANYWHERE THOUGH AT
THIS TIME.

REALLY LOOK AT POTENTIAL FOR TUESDAY AFTERNOON WITH LIKELIHOOD OF
DEVELOPING SOME GREATER INSTABILITY ACROSS THE AREA...AND
PROGRESSION OF A WEAK SURFACE BOUNDARY INTO THE CWA. INSTABILITY
WILL BE UP A BIT FROM PREVIOUS DAYS...PERHAPS REACHING 2KJ/KG...
AND SLIGHT INCREASE IN MID LEVEL WINDS PROVIDING A DEEPER SHEAR
PROFILE. LIKELIHOOD OF CONVECTION SHOULD INCREASE NOTABLY OVERNIGHT
AS PRESSURE FALLS IN WESTERN PLAINS DRIVE MORE SOLID INCREASE AND
BACKING TO EARLIER WEAK LOW LEVEL JET.

PERHAPS THE BEST CHANCE FOR SEVERE WEATHER WILL BE LATER WEDNESDAY
THROUGH THURSDAY AS DEEP WESTERN TROUGH MOVES EASTWARD...WRAPPING
A FAIRLY GOOD WAVE NORTHWARD THROUGH THE PLAINS...AND STRENGTHENS
THE SHEAR BY PUSHING A DECENT MID LEVEL WIND MAX ACROSS THE AREA.
GIVEN THE ONGOING WEATHER...NOT MUCH TIME TO DIAGNOSE THE LAST FEW
DAYS OF THE FORECAST. UPPER LEVEL LOW WILL WIND UP ACROSS THE
NORTHERN PLAINS...BUT BEST OF THE INSTABILITY AND SHEAR MAY
ACTUALLY END UP SHIFTING MORE TO THE SOUTH AND EAST BY FRIDAY.

WHILE CURRENT FLASH FLOOD WATCH ENDS MONDAY MORNING...IT IS LIKELY
THAT THERE WILL BE FURTHER HYDROLOGIC CONCERNS THROUGH THE
UPCOMING WEEK.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 659 PM CDT SAT MAY 25 2013

MVFR-IFR CEILINGS WILL HAVE GREATEST AVIATION IMPACT THROUGH MUCH OF
THIS TAF PERIOD...AS STRATUS OVER SOUTHWEST MN/NORTHWEST IA EXPANDS
WESTWARD AGAIN THIS EVENING ON EAST-SOUTHEAST LOW LEVEL FLOW. LOW
CEILINGS EXPECTED TO PERSIST MUCH OF THE MORNING...SCATTERING SLOWLY
FROM SOUTH TO NORTH THROUGH THE LATE MORNING/EARLY AFTERNOON...THOUGH
THIS TIMING MAY BE IMPACTED BY LOCATION OF RESIDUAL BOUNDARIES AND
ASSOCIATED STABLE LAYERS FROM THUNDERSTORMS EXPECTED TO MOVE ACROSS
THE REGION OVERNIGHT. AT THIS TIME...04Z-10Z WINDOW LOOKS LIKE MOST
FAVORED TIME FOR PROLONGED THUNDERSTORMS TO AFFECT TAF LOCATIONS...
THOUGH TIMING OF BEST THUNDER THREAT STILL TENTATIVE AS WATCHING FOR
EXISTING ACTIVITY ACROSS THE WESTERN HIGH PLAINS TO SPREAD INTO THE
AREA...AS WELL AS POTENTIAL FOR ADDITIONAL DEVELOPMENT TO OUR SOUTH
IN NEBRASKA. WILL WATCH CLOSELY AND AMEND TIMING AS NEEDED THROUGH
THE EVENING.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR SDZ061-062-065>071.

MN...NONE.
IA...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR IAZ001>003-012>014-
     020>022-031-032.

NE...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR NEZ013-014.

&&

SHORT TERM...CHAPMAN/CHENARD
LONG TERM...CHAPMAN
AVIATION...JH
Hazardous weather outlook, May 26, 5:49 AM CST, 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
649 AM CDT SUN MAY 26 2013

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-271200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
649 AM CDT SUN MAY 26 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
AN AREA OF THUNDERSTORM WITH VERY HEAVY RAINFALL WILL CONTINUE
EARLY THIS MORNING ACROSS AREAS SOUTH OF HIGHWAY 3 IN NORTHWEST
IOWA. A FEW STORMS MAY PRODUCE DIME TO NICKEL SIZE HAIL THROUGH 8
AM FROM AROUND SIOUX CITY EASTWARD TO HOLSTEIN AND IDA GROVE.
ANOTHER CLUSTER OF THUNDERSTORMS WILL MOVE SOUTHEAST FROM AROUND
HURON TOWARD SIOUX FALLS AND SOUTHWEST MINNESOTA THROUGH MID TO
LATE MORNING. THESE STORMS ARE NOT EXPECTED TO BE SEVERE.

ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED TO DEVELOP THIS
EVENING WITH INITIATION FROM PARTS OF WESTERN SOUTH DAKOTA TOWARD
THE LOWER MISSOURI VALLEY. THESE STORMS COULD INITIALLY BE SEVERE
WITH POTENTIAL FOR HAIL UP TO PING PONG BALL SIZE AND WIND GUSTS
TO 60 MPH. AS THE NIGHT PROGRESSES...A LARGE COMPLEX OF STORMS IS
AGAIN EXPECTED TO DEVELOP...AFFECTING AREAS MAINLY ALONG AND
SOUTH OF INTERSTATE 90. TRAINING STORMS WILL BE CAPABLE OF
PRODUCING VERY HEAVY RAINFALL... WITH ISOLATED STORM CAPABLE OF
HAIL TO QUARTER SIZE WELL INTO THE NIGHT ALONG THE SOUTHERN EDGE
OF THE BAND.

FLOODING...
SEVERAL SMALL CREEKS AND STREAMS ACROSS NORTHWEST IOWA REMAIN IN
FLOOD EARLY THIS MORNING...AND HEAVY RAINFALL CONTINUES TO
PRODUCE A FLASH FLOOD THREAT SOUTH OF HIGHWAY 3 AND NORTH OF
HIGHWAY 20. FLOODING CONTINUES THIS MORNING ALONG THE BIG SIOUX
RIVER AROUND SIOUX FALLS...AND THE FLOYD RIVER NEAR ALTON.

A FLASH FLOOD WATCH HAS BEEN ISSUED FOR SOUTHEAST SOUTH
DAKOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. THIS IS
PRIMARILY IN RESPONSE TO THE THREAT FOR ADDITIONAL HEAVY RAINFALL
DEVELOPING TONIGHT...WHERE ANOTHER 2 TO 5 INCH RAINFALL WILL BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER ROUND OF THUNDERSTORMS ARE EXPECTED BY MEMORIAL DAY LATE
AFTERNOON AND EVENING...AND AGAIN TUESDAY...EACH WITH THE THREAT
FOR A SEVERE STORM.

THE UNSETTLED PATTERN WILL CONTINUE THROUGH MUCH OF THE UPCOMING
WEEK WITH PERIODIC CHANCES FOR THUNDERSTORMS THROUGH FRIDAY.
SEVERE STORMS WILL REMAIN A POSSIBILITY AROUND THE
AREA...FOCUSING MAINLY DURING LATE DAY AND EVENING HOURS. THE
RISK FOR FLASH FLOODING WILL BE MODERATE TO HIGH...GIVEN THE
POTENTIAL FOR SEVERAL ROUNDS OF HEAVY  RAINFALL. HOWEVER...FOR
EACH OF THE FLOODING AND SEVERE WEATHER THREATS LATER INTO THE
WEEK...IT IS DIFFICULT TO LOCATE WHERE THE GREATEST RISK IS AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 700 PM CDT THROUGH AND
NEAR THE MISSOURI RIVER VALLEY.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, May 26, 3:36 AM CST, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
436 AM CDT SUN MAY 26 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 AM     HEAVY RAIN       SANBORN                 43.18N 95.66W
05/26/2013  M4.67 INCH       O'BRIEN            IA   CO-OP OBSERVER

&&

JCHAPMAN
Local storm report, May 26, 3:37 AM CST, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
437 AM CDT SUN MAY 26 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 AM     FLASH FLOOD      SANBORN                 43.18N 95.66W
05/26/2013                   O'BRIEN            IA   CO-OP OBSERVER

            SIGNIFICANT STREET FLOODING.

&&

JCHAPMAN
Local storm report, May 26, 5:08 AM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
608 AM CDT SUN MAY 26 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 AM     FLASH FLOOD      GRANVILLE               42.98N 95.87W
05/26/2013                   SIOUX              IA   EMERGENCY MNGR

            SIGNIFICANT STREET FLOODING. WATER INTO 3 OR 4 HOUSES.

&&

JCHAPMAN
Local storm report, May 26, 5:14 AM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
614 AM CDT SUN MAY 26 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 AM     HEAVY RAIN       1 N HOSPERS             43.09N 95.90W
05/26/2013  M3.83 INCH       SIOUX              IA   PUBLIC

            FLOODING IN FLOYD RIVER BOTTOM.

&&

JCHAPMAN
Local storm report, May 26, 5:43 AM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
643 AM CDT SUN MAY 26 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 AM     HEAVY RAIN       4 ENE SALEM             43.74N 97.31W
05/26/2013  M3.85 INCH       MCCOOK             SD   CO-OP OBSERVER

&&

JCHAPMAN
Local storm report, May 26, 5:46 AM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
646 AM CDT SUN MAY 26 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0644 AM     HEAVY RAIN       W ROCK VALLEY           43.20N 96.31W
05/26/2013  M3.35 INCH       SIOUX              IA   CO-OP OBSERVER

&&

JCHAPMAN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Sioux

When
May 26, 6:00 AM CST to May 29, 6:00 PM CST
Where
Sioux County, 5 mi N of Hospers to 5 mi S of Carnes
Cause
Heavy Rain
Property damage
$50,000
Reported by
River/Stream Gage
Coordinates
43.142, -95.880

Heavy rain caused record flooding on the Floyd River. Significant farmland was flooded and crops were destroyed or deemed to need replanting. Other lowlands along the river were flooded, and several roads were flooded. The basements or lower levels of numerous homes and business were flooded, especially in Alton. The river crested at a record 7.19 feet above flood stage at Alton on May 27th.

Flood, Plymouth

When
May 26, 6:00 AM CST to May 29, 6:00 PM CST
Where
Plymouth County, 5 mi NE of Seney to 4 mi E of James
Cause
Heavy Rain
Property damage
$10,000
Reported by
River/Stream Gage
Coordinates
42.901, -96.060

Heavy rain caused major flooding on the Floyd River. Significant farmland was flooded and some crops were destroyed or deemed to need replanting. Other lowlands along the river were flooded, and several roads were flooded. The basements or lower levels of several homes and business were flooded. The river crested at 5.2 feet above flood stage near Merrill on May 28th.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2013Every state in 2013This day in weather historyWarnings in Iowa, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 454167, 454173.